Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 108, NWS Denver/Boulder, CO

July 13, 2001Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2001, 2:19 PM MDT for Douglas County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 2001, 2:19 PM MDT (20:19 UTC)
Expired
Jul 13, 2001, 3:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:24 PM MDTHail 1.75Castle Rock, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 132020
SVRDEN

COC035-132100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
219 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CASTLE ROCK...OR ABOUT 27
  MILES SOUTH OF DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES AND CASTLE ROCK.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3933 10506 3924 10496 3937 10477 3950 10489

KOOPMEINERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:05 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 12:05 PM MDT, 2 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
1205 PM MDT FRI JUL 13 2001

HAVE UPDATED ZONES AND ISSUED FLASH FLOOD WATCH BASED ON NUMEROUS
FACTORS.  RADAR SHOWS EASTERLY BOUNDARY MOVING BACK TOWARD THE
FOOTHILLS...PLATTEVILLE PROFILER WITH AN EASTERLY COMPONENT UP TO
600 MB...SURFACE DEWPOINTS IN THE UPPER 50S AND LOWER 60S...AND
P.W VALUES OF 1.1 INCHES ON THE DENVER SOUNDING THIS MORNING (HIGHEST
12Z AMOUNT THIS YEAR).  FORECAST SOUNDINGS SUGGEST SLOW MOVERS AND
RIGHT ENTRANCE REGION OF JET THIS EVENING MAY ENHANCE STORM COVERAGE
AND PROMOTE TRAINING CELLS.

BARJENBRUCH

.DEN...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND ADJACENT
PLAINS FROM 1 PM TIL MIDNIGHT...ZONES 35>36..38>43..45.

In the hours before

Local storm report, Jul 13, 8:42 AM MDT, 5 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
842 AM MDT FRI JUL 13 2001

...PRELIMINARY STORM REPORT FOR JULY 12 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    2 E AMHERST               CO   60 MPH TSTM WIND GUST
07/12/01   PHILLIPS                       ESTIMATED BY SPOTTER
                                          COMBINED WITH MARBLE SIZED
    &                                      HAIL FOR SEVERE CROP DAMAGE

BARJENBRUCH
Special weather statement, Jul 13, 10:12 AM MDT, 4 hours 7 minutes before
COZ030>051-132000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1012 AM MDT FRI JUL 13 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...HEAVY RAINFALL AND FLOODING THREATEN THE AREA TODAY...

SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO.  AS DAYTIME HEATING REACTS
WITH THIS MOISTURE...ANOTHER ROUND OF HEAVY RAIN PRODUCING
THUNDERSTORMS CAN BE EXPECTED.  THE STORMS WILL FIRST DEVELOP OVER
THE MOUNTAINS AND FOOTHILLS BY NOON...AND THEN ON THE ADJACENT
PLAINS AFTER 1 PM MDT.  THE STORMS ON THE PLAINS WILL INITIALLY
DEVELOP NEAR THE FOOTHILLS AND ALSO OVER THE MONUMENT AND CHEYENNE
RIDGES...AND THEN SPREAD SLOWLY EASTWARD DURING THE LATE AFTERNOON
AND EVENING HOURS.

GIVEN THE ABUNDANT MOISTURE AND SLOW MOVEMENT OF STORMS TODAY...
EXTREMELY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR
WITH THE STRONGEST STORMS.  THIS MAY CAUSE FLASH FLOODING OF URBAN
AREAS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS.  PEOPLE
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO ARE URGED TO REMAIN
ALERT TO RISING WATERS AND BE READY TO MOVE TO HIGHER GROUND.

THE POSSIBILITY OF ONE OR TWO SEVERE STORMS ALSO EXISTS...WITH HAIL
UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
REPORTS OF HEAVY RAINFALL...AN INCH OR MORE IN 30 MINUTES...ARE ALSO
APPRECIATED.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:56 PM MDTFlash Flood WarningBOUArapahoe, Denver94 min
Jul 13, 5:50 PM MDTTornado WarningBOUMorgan30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.